Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Birmingham, AL

May 31, 2004Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2004, 5:29 AM CDT for Clay County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 5:29 AM CDT (10:29 UTC)
Expired
May 31, 2004, 6:15 AM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Clay County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS54 KBMX 311029
SVRBHM
ALC027-311115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 615 AM CDT

* AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DELTA TO 22 MILES WEST OF
  MILLERVILLE...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...ASHLAND...LINEVILLE...MILLERVILLE...AND PYRITON.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE TO A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3349 8567 3337 8596 3314 8615 3312 8584
          3315 8566 3338 8566

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:33 AM CDT, 56 minutes earlier.

Area forecast discussion, May 31, 4:33 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT MON MAY 31 2004

.DISCUSSION...
AN ACTIVE WEATHER NIGHT SO FAR.  A SQUALL LINE MOVING ACROSS
CENTRAL ALABAMA AND EXPECT IT TO CONTINUE THROUGH THE MORNING
HOURS. THE MAIN FRONT DOES NOT LAG FAR BEHIND THE SQUALL LINE AND
THE BIG QUESTION IS WHERE WILL IT STALL.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE AFTERNOON HOURS AND EXPECT SOME
STORMS TO BE SEVERE MAINLY SOUTH OF INTERSTATE 20 THIS AFTERNOON /IN
ASSOCIATION WITH THE STALLED BOUNDARY/.

AFTER THIS SYSTEM MOVES OUT SEVERAL MORE SHORT WAVES MOVE AROUND
THE LOW PRESSURE THAT SETS UP OVER WESTERN NY AND PA.  THIS WILL
RESULT IN WET WEATHER FOR THE NEXT SEVERAL DAYS.

.PRELIMINARY NUMBERS...

BIRMINGHAM 83 61 85 68 85 / 99 40 20 20
MONTGOMERY 88 64 87 68 88 / 80 50 30 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 9 AM 12>13...15...17>38...41...43...45...47
&&

80
Hazardous weather outlook, May 30, 8:02 PM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT SUN MAY 30 2004

ALZ011>015-017>050-311500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
802 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON...
FAYETTE AND WALKER COUNTIES...
...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF
INTERSTATE 20...

AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY.

A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED
SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS
OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR
SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT
WITH THE COLD FRONT.  THIS WILL BRING A THREAT OF DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA
TONIGHT.

AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT
WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE
EARLY MORNING HOURS.  ALTHOUGH THE MAIN THREAT IS DAMAGING WIND
GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY
STRONG WIND SHEAR THAT WILL BE PRESENT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY...
CONTINUING THE THREAT OF SEVERE THUNDERSTORMS.

FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF
SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN
THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20.  ONCE AGAIN...THE PRIMARY
THREAT IS DAMAGING THUNDERSTORM WINDS.

AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL
CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT MONDAY INTO TUESDAY MORNING.

CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE
ACTIVATION OVERNIGHT AND MONDAY.

In the hours before

Local storm report, May 31, 1:06 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     WIND DAMAGE      1 W HACKLEBURG          34.28N 87.85W
05/30/2004                   MARION             AL   EMA
            TREES DOWN ON HIGHWAY 43.

1235 AM     HAIL             1 W HACKLEBURG          34.28N 87.84W
05/30/2004  0.75 IN          MARION             AL   SPOTTER
            PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.

1255 AM     WIND DAMAGE      1 SE HALEYVILLE         34.23N 87.60W
05/30/2004                   WINSTON            AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 SO OF HALLEYVILLE.
Local storm report, May 31, 1:06 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     WIND DAMAGE      1 W HACKLEBURG          34.28N 87.85W
05/30/2004                   MARION             AL   EMA
            TREES DOWN ON HIGHWAY 43.

1235 AM     HAIL             1 W HACKLEBURG          34.28N 87.84W
05/30/2004  0.75 IN          MARION             AL   SPOTTER
            PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.

CORRECTED COUNTY
1255 AM     WIND DAMAGE      1 SE HALEYVILLE         34.23N 87.60W
05/30/2004                   MARION             AL
PUBLIC                    TREES DOWN ON HIGHWAY 129 SO OF
HALLEYVILLE.
Local storm report, May 31, 2:45 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
245 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     WIND DAMAGE      4 N BRILLIANT           34.23N 87.60W
05/30/2004                   MARION             AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.

0100 AM     WIND DAMAGE      HALEYVILLE              34.24N 87.62W
05/31/2004                   WINSTON            AL   CITY POLICE
            TREE DOWNS IN AND AROUND HALLEYVILLE:  HIGHWAY 129,
            IN HALLEYVILLE ON KENNY DR. AND ON NEWBERRY RD.
Special weather statement, May 31, 2:55 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CDT MON MAY 31 2004

ALZ011-014-310815-
MARION-WINSTON-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #345...
  MARION          WINSTON

ALZ012-013-015-017>021-024-026-310815-
BLOUNT-CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-ST.
CLAIR-WALKER-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #345...
  BLOUNT          CALHOUN         CHEROKEE        CLEBURNE
  ETOWAH          FAYETTE         JEFFERSON       LAMAR
  ST. CLAIR       WALKER
Special weather statement, May 31, 5:20 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 AM CDT MON MAY 31 2004

ALZ012-013-015-022-023-311400-
FAYETTE-LAMAR-PICKENS-TUSCALOOSA-WALKER-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #21...
  FAYETTE         LAMAR           PICKENS         TUSCALOOSA
  WALKER

ALZ017>021-024>038-041-043-047-311400-
AUTAUGA-BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-
COOSA-ELMORE-ETOWAH-GREENE-HALE-JEFFERSON-LEE-PERRY-RANDOLPH-SHELBY-
ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #21...
  AUTAUGA         BIBB            BLOUNT          CALHOUN
  CHAMBERS        CHEROKEE        CHILTON         CLAY
  CLEBURNE        COOSA           ELMORE          ETOWAH
  GREENE          HALE            JEFFERSON       LEE
  PERRY           RANDOLPH        SHELBY          ST. CLAIR
  SUMTER          TALLADEGA       TALLAPOOSA
Special weather statement, May 31, 5:20 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 AM CDT MON MAY 31 2004

ALZ012-013-015-022-023-311400-
FAYETTE-LAMAR-PICKENS-TUSCALOOSA-WALKER-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #350...
  FAYETTE         LAMAR           PICKENS         TUSCALOOSA
  WALKER

ALZ017>021-024>038-041-043-047-311400-
AUTAUGA-BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-
COOSA-ELMORE-ETOWAH-GREENE-HALE-JEFFERSON-LEE-PERRY-RANDOLPH-SHELBY-
ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #350...
  AUTAUGA         BIBB            BLOUNT          CALHOUN
  CHAMBERS        CHEROKEE        CHILTON         CLAY
  CLEBURNE        COOSA           ELMORE          ETOWAH
  GREENE          HALE            JEFFERSON       LEE
  PERRY           RANDOLPH        SHELBY          ST. CLAIR
  SUMTER          TALLADEGA       TALLAPOOSA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:54 PM CDTSevere Thunderstorm WarningBMXMarion66 min
May 31, 12:53 AM CDTSevere Thunderstorm WarningBMXWinston67 min
May 31, 12:57 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
May 31, 1:30 AM CDTSevere Thunderstorm WarningBMXFayette60 min
May 31, 3:12 AM CDTSevere Thunderstorm WarningBMXPickens48 min
May 31, 3:35 AM CDTSevere Thunderstorm WarningBMXTuscaloosa55 min
May 31, 4:03 AM CDTSevere Thunderstorm WarningBMXJefferson57 min
May 31, 4:39 AM CDTSevere Thunderstorm WarningBMXShelby66 min
May 31, 4:50 AM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
May 31, 5:00 AM CDTSevere Thunderstorm WarningBMXChilton45 min
May 31, 5:07 AM CDTSevere Thunderstorm WarningBMXTalladega53 min
May 31, 5:09 AM CDTSevere Thunderstorm WarningBMXTalladega51 min
May 31, 5:10 AM CDTSevere Thunderstorm WarningBMXTalladega50 min
May 31, 5:21 AM CDTSevere Thunderstorm WarningBMXCoosa54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.